Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 11, NWS Reno, NV

July 25, 2017Storey County, Washoe County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jul 25, 2017, 5:53 PM PDT for Storey County, Washoe County, Nevada. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2017, 5:53 PM PDT (00:53 UTC)
Expired
Jul 25, 2017, 6:15 PM PDT
In force
22 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 28 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
2724 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

550 
WUUS55 KREV 260053
SVRREV
NVC029-031-260115-
/O.NEW.KREV.SV.W.0011.170726T0053Z-170726T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
553 PM PDT TUE JUL 25 2017

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Storey County in western Nevada...
  South central Washoe County in western Nevada...

* Until 615 PM PDT

* At 550 PM PDT, a severe thunderstorm was located just south of 
  Lockwood, or 13 miles east of Reno, moving north at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Heavy rain will drastically limit visibility and may pond 
           on Interstate 80. Hail damage to vehicles on Interstate 
           80 is likely. Expect wind damage to roofs, siding, 
           fencing, and trees. 

* Locations impacted include...
  Lockwood, Interstate 80, Mustang and Patrick. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is occurring with this storm, and may lead to 
flash flooding off of the Earthstone burn scar. Do not drive your 
vehicle through flooded roadways.

&&

LAT...LON 3940 11949 3941 11965 3966 11966 3969 11943
TIME...MOT...LOC 0050Z 173DEG 24KT 3951 11958 

HAIL...1.00IN
WIND...60MPH
 
$$

MB
2 follow-up statements
756 
WWUS55 KREV 260111
SVSREV

Severe Weather Statement
National Weather Service Reno NV
611 PM PDT TUE JUL 25 2017

NVC029-031-260115-
/O.CON.KREV.SV.W.0011.000000T0000Z-170726T0115Z/
Storey NV-Washoe NV-
611 PM PDT TUE JUL 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR STOREY AND SOUTH CENTRAL WASHOE COUNTIES...

At 608 PM PDT, a severe thunderstorm was located near Derby Dam, or 
14 miles east of Reno, moving north at 15 mph. This storm is 
weakening slightly, but is still considered to be strong.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Heavy rain will drastically limit visibility and may pond 
         on Interstate 80. Hail damage to vehicles on Interstate 80 
         is possible. Expect wind damage to roofs, siding, fencing, 
         and trees. 


Locations impacted include...
Interstate 80, Mustang and Patrick. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is occurring with this storm, and may lead to 
flash flooding off of the Earthstone burn scar. Do not drive your 
vehicle through flooded roadways.

&&

LAT...LON 3944 11949 3945 11964 3966 11963 3969 11943
TIME...MOT...LOC 0108Z 182DEG 13KT 3957 11956 

HAIL...1.00IN
WIND...60MPH
 
$$

MB
683 
WWUS55 KREV 260122
SVSREV

Severe Weather Statement
National Weather Service Reno NV
622 PM PDT TUE JUL 25 2017

NVC029-031-260132-
/O.EXP.KREV.SV.W.0011.000000T0000Z-170726T0115Z/
Storey NV-Washoe NV-
622 PM PDT TUE JUL 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR STOREY AND SOUTH CENTRAL
WASHOE COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However heavy rain 
along Interstate 80 is still possible with this thunderstorm. 

LAT...LON 3944 11949 3945 11964 3966 11963 3969 11943
TIME...MOT...LOC 0122Z 173DEG 24KT 3960 11956 

$$

MB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:15 PM PDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 25, 1:15 PM PDT, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Reno NV
115 PM PDT Tue Jul 25 2017

.SYNOPSIS...

Thunderstorms have formed again today for northeast California
and western Nevada. Stronger storms could bring strong winds, as
well as heavy rain with localized flash flooding. Drier air
intrudes Wednesday resulting in reduced coverage of thunderstorms,
with dry weather expected Thursday through Saturday. Near average
high temperatures rise to above average late in the week.

&&

.SHORT TERM...

Another day of thunderstorms is on tap with the greatest coverage
this afternoon and evening expected to be from a Mono Lake-Pyramid
Lake eastward and north of I-80 toward the Oregon border. Isolated
coverage is possible in the eastern Sierra and western Nevada Sierra
Front, but this is expected to move eastward through the afternoon.

The greatest risks from storms today will once again be localized
heavy rainfall and plentiful small hail, with strong outflow winds
looking more likely than they did yesterday due to some drier air
moving in aloft. With decent shear aloft, storms are likely to be
organized which lends itself to stronger storm development. Heavy
rainfall may cause flash flooding and debris flows, especially over
recent burn scars and steeper terrain and a Flash Flood Watch
remains in effect for portions of western Nevada. Despite the
localized heavy rain, new fire starts due to lightning are always a
possibility and the gusty/erratic outflow winds could cause rapid
spread.

Nocturnal convection is looking probable overnight, and coverage has
been expanded in the forecast to include areas mainly east of a
Susanville-Reno-White Mtn line. Instability remains elevated aloft
and there is a passing upper wave to help add some forcing to the
equation. The HRRR and NCAR ensembles are hinting at this scenario
as well. PWATs remain high, which lessens the risk of a dry
lightning outbreak (as is common with nocturnal events), however
once again new fire starts could occur.

The upper level low sitting off the California coast moves inland
Wednesday into Thursday, bringing a drier airmass with it. This will
lessen thunderstorm coverage, but isolated storms are still likely
for Wednesday, with lessening chances heading into Thursday. -Dawn

.LONG TERM...Friday through Tuesday...

High pressure begins to strengthen across the region going into the
weekend bringing warming temperatures, with triple digit highs
expected for valleys of western Nevada and upper 80s-low 90s for
Sierra valleys. A few weak shortwaves approach the California coast
Saturday and Sunday, with latest forecast models indicating one
possibly strengthening by the end of the weekend. Typically this
would bring drier southwest flow across the Sierra and extreme
western Nevada while southerly flow across central and eastern
Nevada advects modified monsoonal moisture northward. This would
lead to greater thunderstorm chances from approximately Highway
395/Interstate 580 eastward for the weekend.

Additional thunderstorms remain possible going into next week with
temperatures continuing to be near to slightly above normal. -Dawn

&&

.AVIATION...

Concerns today include thunderstorms across the region in addition
to smoke and haze from wildfires creating pockets of reduced
visibility and terrain obscuration.

The greatest thunderstorm coverage this afternoon and evening is
expected to be from a Mono Lake-Pyramid Lake eastward and north of I-
80 toward the Oregon border. Isolated coverage is possible in the
eastern Sierra and western Nevada Sierra Front, but this is expected
to move eastward through the afternoon. Storms will bring localized
heavy rainfall, creating short-lived periods of IFR CIGS/VIS and
obscuring terrain. Abundant lightning, small hail, gusty and erratic
winds, blowing dust, and turbulence are also concerns.

Chances for a storm to affect a terminal site:

KRNO/KCXP/KMMH: 20 percent

KTRK/KTVL: 10 percent

KNFL/KLOL/KSPZ/N58: 40 percent

As far as the smoke and haze...the majority of it is from the
Preacher Fire just east of Gardnerville, NV and the Detwiler fire in
Mariposa County, CA. Smoke may be blown in erratic directions
through the evening due to thunderstorm activity. -Dawn

&&

.REV Watches/Warnings/Advisories...
NV...Flash Flood Watch until 9 PM PDT this evening NVZ001-004-005.

CA...Flash Flood Watch until 9 PM PDT this evening CAZ070.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 25, 2:10 PM PDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Reno NV
210 PM PDT TUE JUL 25 2017

NVZ003>005-252200-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
210 PM PDT TUE JUL 25 2017

...STRONG THUNDERSTORMS MOVING ACROSS THE LONG VALLEY BURN SCAR
TOWARD PYRAMID LAKE...

At 207 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Pyramid Lake to 11 miles
northeast of Hallelujah Junction. Movement was east at 5 mph.

Winds in excess of 40 mph, brief heavy rain, and small hail will be
possible with these storms. Ponding of water is possible around the
Long Valley Burn Scar.

Locations impacted include...
Pyramid Lake, Sutcliffe, Dogskin Mountain, The Needle Rocks and
Tohakum Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or inside
a vehicle now. Don't be caught on the water in a thunderstorm. Strong
wind gusts and lightning pose an immediate danger to boaters. Gusty
winds will cause a rapid increase in wave heights which may capsize
small boats.

&&

LAT...LON 4019 11935 3983 11949 3982 11997 4021 11971
TIME...MOT...LOC 2107Z 260DEG 6KT 4005 11969 3988 11986

DJ
Local storm report, Jul 25, 2:47 PM PDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
247 PM PDT TUE JUL 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             SSE YERINGTON MUNICIPAL 39.00N 119.16W
07/25/2017  M1.50 INCH       LYON               NV   TRAINED SPOTTER

            PING PONG BALL SIZE HAIL MEASURED IN NORTHERN YERINGTON

&&

MB
Local storm report, Jul 25, 2:57 PM PDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
257 PM PDT TUE JUL 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HAIL             2 N VIRGINIA CITY       39.34N 119.64W
07/25/2017  M0.75 INCH       STOREY             NV   PUBLIC

            3/4 INCH HAIL MEASURED IN VIRGINIA CITY HIGHLANDS

&&

MB
Local storm report, Jul 25, 3:47 PM PDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
347 PM PDT TUE JUL 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       7 NNE STEAD AIRPORT     39.75N 119.82W
07/25/2017  M1.30 INCH       WASHOE             NV   TRAINED SPOTTER

            1.3 INCHES OF RAIN MEASURED IN THE LAST 1.5 HOURS.

&&

MB
Special weather statement, Jul 25, 5:18 PM PDT, 35 minutes before
Special Weather Statement
National Weather Service Reno NV
518 PM PDT TUE JUL 25 2017

NVZ003-004-260100-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
518 PM PDT TUE JUL 25 2017

...STRONG THUNDERSTORM WITH VERY HEAVY RAIN IN THE DAYTON AREA...

At 515 PM PDT, Doppler radar was tracking a strong thunderstorm near
Dayton, moving north at 30 mph.

Very heavy rain, dime size hail, and winds in excess of 40 mph will
be possible with this storm.

Locations impacted include...
Dayton, Junction U.S 50 And Six Mile Canyon-Ft Churchill Rd, Dayton
Valley Airpark and Six Mile Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is occurring with this storm, and may lead to
localized ponding on Highway 50. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3920 11950 3921 11962 3946 11960 3941 11938
TIME...MOT...LOC 0015Z 193DEG 25KT 3934 11953

MB
Local storm report, Jul 25, 5:39 PM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
539 PM PDT TUE JUL 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND GST     4 NNW RUSH FIRE BURN AR 40.48N 120.12W
07/25/2017  M51 MPH          LASSEN             CA   TRAINED SPOTTER

            RAWS SENSOR AT BULL FLAT REPORTED A WIND GUST OF 51 MPH
            ASSOCIATED WITH A THUNDERSTORM IN THE AREA.

&&

LAGUARDIA

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:18 PM PDTSpecial Weather StatementREVStorey42 min
Jul 25, 8:09 PM PDTSpecial Weather StatementREVLyon, Storey51 min
Jul 26, 11:24 AM PDTSpecial Weather StatementREVWashoe81 min
Jul 26, 12:28 PM PDTSevere Thunderstorm WarningREVWashoe47 min
Jul 26, 3:42 PM PDTSpecial Weather StatementREV48 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.